Alert archive / Michigan / River Flood Warnings in 2009

River Flood Warning 8, NWS Grand Rapids, MI

February 10, 2009Barry County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Feb 10, 2009, 9:30 PM EST for Barry County, Michigan. It took effect at Feb 12, 2009, 10:36 AM EST. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 9:30 PM EST (02:30 UTC)
In effect from
Feb 12, 2009, 10:36 AM EST
Expired
Feb 14, 2009, 11:33 AM EST
In force
49 hr
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Thornapple River at Hastings (HSTM4). The gauge peaked at 6.82 ft at Feb 13, 2009, 5:00 PM EST.

actionminormoderatemajor4681002/1102/1202/1302/1402/15
Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04117500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 10, 7:54 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 10, 7:54 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 PM EST TUE FEB 10 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(321 PM EST TUE FEB 10 2009)
A STORM WILL MOVE IN WITH HEAVY RAIN ON WEDNESDAY...FOLLOWED BY
STRONG WINDS AND RAIN CHANGING TO SNOW WEDNESDAY NIGHT. SOME
FLOODING IS POSSIBLE ON WEDNESDAY FROM THE COMBINATION OF RAIN AND
MELTED SNOW. SCATTERED POWER OUTAGES ARE POSSIBLE WEDNESDAY NIGHT
AND THURSDAY AS WINDS GUST OVER 40 MPH AT TIMES.

&&

.SHORT TERM...(321 PM EST TUE FEB 10 2009)
(TONIGHT THROUGH WEDNESDAY NIGHT)
PRIMARY FORECAST CONCERNS ARE FOR HEAVY RAIN AND THUNDER POTENTIAL
ON WEDNESDAY...HIGH WINDS AND CHANGEOVER TO SNOW ON WEDNESDAY NIGHT.

FOR TONIGHT...WILL LEAVE MENTION OF PATCHY FOG AS WINDS GO LIGHT IN
BETWEEN LOW PRESSURE CENTERS. WILL BRING POPS INTO SOUTHERN CWA
AFTER 06Z AS MOISTURE STREAMS NORTH.

HAVE NOT MADE MANY CHANGES TO THE WEATHER GRIDS ON WEDNESDAY AND
WEDNESDAY NIGHT. SLIGHT RISK FOR SEVERE REMAINS SOUTH OF THE
FORECAST AREA...BUT WILL HAVE TO WATCH CONVECTIVE TRENDS CAREFULLY
ON WEDNESDAY AS WARM OR OCCLUDED FRONT LIFTS NORTH ACROSS THE
EASTERN FORECAST AREA. MODEL WIND PROFILES SHOW 50 KTS OF WIND ONLY
2 KFT OFF THE SFC AROUND 18Z...SO EVEN ISOLATED CONVECTION MAY
PRODUCE STRONG WIND GUSTS. A MORE WIDESPREAD...SYNOPTIC WIND EVENT
IS EXPECTED FOR WEDNESDAY NIGHT. BOTH NAM AND GFS SHOW AT LEAST
ADVISORY CRITERIA...WITH POTENTIAL FOR WARNING CRITERIA ACROSS THE
SOUTHERN FORECAST AREA. DECIDED AGAINST A WARNING BASED ON THE
MARGINAL CONDITIONS AND THE 12Z ECMWF WHICH IS WEAKER AND FASTER
WITH THE SFC LOW.

MODEL QPF FROM THE GFS ENSEMBLE MEAN WAS FOLLOWED...ALTHOUGH THE 12Z
ECMWF IS FURTHER EAST AND WOULD TAKE THE BULK OF THE HEAVY RAIN EAST
OF OUR FORECAST AREA. HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE CWA
BASED ON COMBINED SNOWMELT AND ABOUT AN INCH OF RAIN.

TWEAKED THE TIMING AND AMOUNTS OF SNOW ON WEDNESDAY NIGHT. 12Z MODEL
RUNS SHOW A BIT LESS SNOW AND SLOWER CHANGEOVER AND REFLECTED THIS
INT HE GRIDS.

&&

.LONG TERM...(144 PM EST TUE FEB 10 2009)
(THURSDAY THROUGH TUESDAY)
FORECAST CONCERNS DURING THE LONG TERM DEAL WITH THE DEPARTURE OF
WEDNESDAY/S LOW AND WIND ASSOCIATED WITH IT AND THEN THE POTENTIAL
FOR SOME SNOW ON SATURDAY.

THREE HOUR PRESSURE CHANGES SHOULD BE MUCH LOWER THURSDAY MORNING VS
WEDNESDAY NIGHT...AROUND 3-4MB/3HR. THAT/S LIKELY NOT ENOUGH TO
WARRANT WIND HEADLINES. BREEZY CONDITIONS WILL LIKELY OCCUR THURSDAY
MORNING BUT RELAX DURING THE AFTERNOON. SOME LIGHT SNOW THURSDAY IS
ALSO POSSIBLE THURSDAY MORNING BUT THE BULK OF THE SYNOPTIC SNOW
WILL HAVE ALREADY PUSHED EAST OF THE CWA. H8 TEMPS BEHIND THE LOW
DON/T APPEAR COLD ENOUGH TO GENERATE LAKE EFFECT SNOW...BUT WITH THE
UPPER TROUGH MOVING ACROSS THE CWA...WE NEED TO KEEP SOME PCPN IN
THE GRIDS. DRY WX IS THEN EXPECTED FRI/FRI NIGHT.

THE MODELS HAVE BEEN MOVING NORTH AND SOUTH WITH THE PLACEMENT OF
THE NEXT LOW THAT WILL MOVE EAST FROM THE PLAINS. THE ECMWF/GFS ARE
IN GOOD AGREEMENT ON THE LOW TRACK...BUT THE GFS IS A BIT STRONGER.
MEANWHILE THE GLBLGEM IS A BIT FARTHER SOUTH. GIVEN THE GFS/ECMWF
TRACK...WE COULD SEE SOME LIGHT SNOW ACROSS THE SRN CWA AND SO WE
ADDED A LOW CHC POP. GFS IS ADVERTISING H8 TEMPS BEHIND THE LOW TO
THE SOUTH TO FALL TO NEAR -15C SATURDAY-MONDAY. THAT SHOULD BE
ENOUGH FOR SOME LAKE EFFECT SNOW SHOWERS TO DEVELOP SO WE ADDED THAT
TO THE GRIDS. MOISTURE LOOKS TO BE A LIMITING FACTOR THOUGH.

&&

.AVIATION...(754 PM EST TUE FEB 10 2009)
VFR CONDITIONS ARE IN PLACE THIS EVENING...BUT THAT WILL BE CHANGING
OVERNIGHT. LOWER CEILINGS (MVFR) SHOULD DEVELOP IN THE 08-10Z TIME
FRAME ON SOUTHERLY WINDS. THESE CEILINGS ARE ALREADY MOVING THROUGH
CENTRAL INDIANA...KMIE AND KHUF...AND SHOULD CONTINUE TO EXPAND/PUSH
NORTHWARD. SOME LOWER CEILINGS ARE BEGINNING SO SHOW UP IN SOUTHERN
LOWER MI ALREADY AND TAFS MAY NEED TO BE AMENDED IF THIS CONTINUES
TO EXPAND. SOME LIGHT FOG WILL LIKELY DEVELOP TONIGHT AS WELL
DROPPING VISIBILITIES INTO THE 3-5SM RANGE.

TOMORROW A WIDESPREAD RAIN WILL PRESS INTO THE AREA EARLY IN THE
DAY...WITH RAIN EXPECTED AT ALL TAF SITES THROUGH THE MIDDAY AND
AFTERNOON HOURS. CONDITIONS SHOULD BE IN THE IFR RANGE AT ALL TAF
SITES MUCH OF THE DAY...WITH THE POTENTIAL FOR LIFR CONDITIONS AS
WELL. THUNDERSTORMS ARE NOT OUT OF THE QUESTION AT KBTL...KLAN AND
KJXN FROM MIDDAY INTO THE AFTERNOON HOURS...BUT FELT THREAT WAS NOT
HIGH ENOUGH TO INCLUDE AT THIS TIME.

VERY WINDY CONDITIONS WILL DEVELOP TOMORROW EVENING AS A STRONG LOW
PASSES THROUGH THE REGION. THE WINDIEST PERIOD WILL BE THE 00Z-06Z
PERIOD TOMORROW EVENING JUST BEYOND THE VALID TIME OF THE CURRENT
TAFS.

&&

.HYDROLOGY...(321 PM EST TUE FEB 10 2009)
FLOOD WATCH IN EFFECT FOR ALL OF SOUTHWEST LOWER MICHIGAN FOR WED
AND WED NIGHT BASED ON AN INCH OR MORE OF QPF COMBINED WITH MELTED
SNOW. SOME RIVER POINTS MAY REACH FLOOD STAGE BEGINNING WED NIGHT
THEN INTO THE WEEKEND AS THE RISES MAKE THEIR WAY DOWNSTREAM. A
WARNING HAS BEEN ISSUED FOR COMSTOCK PARK...AND OTHER RIVER POINT
WARNINGS MAY FOLLOW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH WEDNESDAY INTO WEDNESDAY NIGHT. HIGH WIND ADVISORY
WEDNESDAY NIGHT.
LM...NONE.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   OSTUNO
LONG TERM:    93
AVIATION:     DUKE
HYDROLOGY:    OSTUNO
Hazardous weather outlook, Feb 10, 5:40 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 AM EST TUE FEB 10 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-111045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
540 AM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREA STREAMS AND RIVERS WILL REMAIN AT ELEVATED LEVELS FROM BOTH
MELTING SNOW AND THE RUNOFF FROM THE THIRD OF AN INCH OF RAIN THAT
FELL ACROSS THE AREA MONDAY NIGHT. NO FLOODING IS FORECAST AT
FOR THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN...HEAVY AT TIMES WITH SCATTERED THUNDERSTORMS WILL MOVE NORTH
INTO SOUTHWEST MICHIGAN AROUND SUNRISE. THE THUNDERSTORM THREAT IS
GREATEST EAST OF ROUTE 131 AND SOUTH OF INTERSTATE 96 FROM WEDNESDAY
AFTERNOON INTO EARLY WEDNESDAY EVENING. WIND GUSTS TO 45 MPH AND
SMALL HAIL IS POSSIBLE FROM THE STRONGER STORMS. AT THIS POINT THE
SEVERE THUNDERSTORMS ARE EXPECTED TO STAY SOUTH OF MICHIGAN.

THE THREAT OF HEAVY RAINFALL WITH THE REMAINING MELTING SNOW AND
WET GROUND WILL INCREASE THE THREAT OF URBAN AND SMALL STREAM
FLOODING INTO THURSDAY. SEVERAL RIVERS MAY COME CLOSE TO FLOOD STAGE.

ONCE THE CENTER OF THE STORM MOVES NORTHEAST AWAY FROM THE AREA
EARLY WEDNESDAY EVENING...COLD AIR WILL SURGE BACK IN ON VERY
STRONG WINDS. SOUTH OF INTERSTATE 96...WINDS MAY GUST OVER 60 MPH
FROM MID EVENING WEDNESDAY INTO THE MID MORNING HOURS OF THURSDAY.
WHILE THAT IS HAPPENING THE RAIN IS EXPECTED TO CHANGE TO SNOW
BEFORE MIDNIGHT. SOME ACCUMULATIONS ARE EXPECTED. SINCE THIS WILL
BE A WET SNOW...EVEN WITH THE STRONG WINDS... BLOWING AND DRIFTING
WILL BE REDUCED SOME.

GUSTY WINDS AND SNOW SHOWERS WILL CONTINUE INTO THURSDAY
AFTERNOON. ADDITIONAL ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT OUT OF THE QUESTION WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 9:30 PM ESTRiver Flood WarningGRRKalamazoo62 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRRJackson39 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRREaton39 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRROttawa7 days
Feb 10, 9:30 PM ESTRiver Flood WarningGRRIngham71 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRRClinton39 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRRKent49 hr
Feb 11, 3:19 AM ESTHigh Wind WarningGRRCalhoun, Jackson, Kalamazoo25 hr
Feb 11, 6:39 AM ESTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more5 hr
Feb 11, 11:56 AM ESTAreal Flood WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more23 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRIngham34 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRIonia24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRClinton5 days
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent57 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRMason72 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRRIngham36 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRRMuskegon36 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRROsceola36 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRRIsabella24 hr

Nearby

River Flood Warnings in Michigan, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.